Optimal mechanisms for selling two items to a single buyer having uniformly distributed valuations
Thirumulanathan D,
Rajesh Sundaresan and
Y. Narahari
Journal of Mathematical Economics, 2019, vol. 82, issue C, 1-30
Abstract:
We consider the design of a revenue-optimal mechanism when two items are available to be sold to a single buyer whose valuation is uniformly distributed over an arbitrary rectangle [c1,c1+b1]×[c2,c2+b2] in the positive quadrant. We provide an explicit, complete solution for arbitrary nonnegative values of (c1,c2,b1,b2). We identify eight simple structures, each with at most 4 (possibly stochastic) menu items, and prove that the optimal mechanism has one of these eight structures. We also characterize the optimal mechanism as a function of (c1,c2,b1,b2). The structures indicate that the optimal mechanism involves (a) an interplay of individual sale and a bundle sale when c1 and c2 are low, (b) a bundle sale when c1 and c2 are high, and (c) an individual sale when one of them is high and the other is low. To the best of our knowledge, our results are the first to show the existence of optimal mechanisms with no exclusion region. We further conjecture, based on promising preliminary results, that our methodology can be extended to a wider class of distributions.
Keywords: Game theory; Economics; Optimal auctions; Stochastic orders; Convex optimization (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300138
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:82:y:2019:i:c:p:1-30
DOI: 10.1016/j.jmateco.2019.01.004
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().